Pennsylvania, 2015

Flash Flooding and Heavy Rain in Pennsylvania, June 30, 2015

June 30, 2015 · NWS PHI · 6 events in 5 counties and zones

In addition to the severe weather, multiple thunderstorms with heavy rain caused flash flooding in the Lehigh Valley and Poconos on the afternoon and evening of the 30th. The flash flooding in the Poconos persisted into July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In addition to the severe weather, multiple thunderstorms with heavy rain caused flash flooding in the Lehigh Valley and Poconos on the afternoon and evening of the 30th. The flash flooding in the Poconos persisted into July 1st. Doppler Radar storm total estimates reached two inches in the Lehigh Valley and five inches in the Poconos.

The heavy rain on the 30th culminated a very wet month of June across Eastern Pennsylvania and Pennsylvania as a whole. The June monthly precipitation total of 7.59 inches at the Lehigh Valley International Airport was the 5th wettest June on record and the 8.88 June monthly precipitation total at the Philadelphia International Airport was the 3rd wettest June on record. The June precipitation total of 6.22 inches in Reading (Berks County), was 2.44 inches wetter than normal and the June precipitation total of 8.77 inches in Mount Pocono (Monroe County), was 4.39 inches wetter than normal. For the state of Pennsylvania, it was the second wettest June on record (8.20 inches) dating back to 1895.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 9:30 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 9:30 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT TUE JUN 30 2015

.SYNOPSIS...
A WARM FRONT OVER THE OHIO VALLEY IS PREDICTED TO LIFT SLOWLY
NORTHEAST INTO AND THROUGH THE FORECAST AREA TONIGHT. IT WILL
BE FOLLOWED BY A SLOW MOVING COLD FRONT LATE WEDNESDAY OR THURSDAY.
THAT FRONT IS EXPECTED TO STALL JUST SOUTH OF OUR REGION FOR THE
REMAINDER OF THE WORK WEEK. ANOTHER COLD FRONT SHOULD PASS
THROUGH OUR REGION ON INDEPENDENCE DAY. A WEAK HIGH PRESSURE
SYSTEM SHOULD FOLLOW ON SUNDAY AND MOVE OFFSHORE AS A WARM FRONT
APPROACHES FROM THE OHIO VALLEY ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR TRENDS INDICATE -SHRA WITH AN OCCASIONAL RUMBLE OF
THUNDER MOVING THRU THE POCONOS AND LEHIGH VALLEY AS ISENTROPIC
LIFT AND ELEVATED INSTABILITY PRECEDE A WARM FRONT INVOF DE BAY
ATTM. AS MID-LEVEL FLOW BECOMES MORE MERIDIONAL IN RESPONSE TO
S/WV TROUGH APPROACHING FROM THE WEST...THE WM FRONT WILL MAKE
SLOW PROGRESS NORTH THRU THE DAY. THE MAIN CONCERN FOR TODAY'S
FORECAST IS THE POTENTIAL FOR CONVECTION.

THERE IS STILL A LOT OF UNCERTAINTY WITH REGARD TO CONVECTIVE
POTENTIAL. APPROACHING S/WV WILL PROVIDE A SOURCE OF LIFT...AS
BEST FORCING OCCURS NEAR THE WARM FRONTAL BOUNDARY. AMPLE LOW-
LEVEL MOISTURE IS IN PLACE...AS DRIER MID-LEVEL AIR ADVECTS IN
ALOFT. THE MAIN UNCERTAINTY IS INSTABILITY...AS LAPSE RATES ARE
LESS THAN IDEAL...WITH PERHAPS EVEN SOME CAPPING. SAT TRENDS
ALSO INDICATE CONSIDERABLE CLOUDINESS. THEREFORE ML CAPE MAY
HAVE A TOUGH TIME REACHING 1 KJ.

ALTHOUGH INSTABILITY IS LIMITED...BULK SHEAR IS 40 KNOTS NW OF
I-95 ALONG W/ AMPLE LOW-LEVEL HELICITY...AS 0-1 KM SHEAR REACHES
20 KNOTS. SO THERE IS SVR POTENTIAL TODAY MAINLY NW OF I-95...ESP
THE POCONOS AND LEHIGH VALLEY...W/ THE MAIN THREAT BEING DAMAGING
WINDS AND SMALL HAIL GIVEN INVERTED-V PROFILES AND FAVORABLE WBZ
HEIGHTS. WILL ALSO HAVE TO WATCH ACTIVITY NEAR THE WARM FRONT...
WHERE A SUPERCELL CANNOT BE RULED OUT...PARTICULARLY IF GREATER
INSTABILITY IS REALIZED. FLASH FLOODING IS ALSO A CONCERN MAINLY
NW OF I-95...WHERE CELLS WILL HAVE A TENDANCY TO TRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS THE WARM FRONT TO OUR SOUTH LIFTS ACROSS THE AREA
AND ADDITIONAL SHORT WAVES/VORTICITY IMPULSES MOVE ACROSS THE AREA.
IT IS POSSIBLE THAT THERE COULD BE A BREAK IN SHOWER ACTIVITY FOR
SOME AREAS DURING A PORTION OF THE OVERNIGHT IN BETWEEN SHORT WAVES.
HOWEVER, WE EXPECT ACTIVITY TO INCREASE AGAIN TOWARD THE VERY EARLY
MORNING HOURS WEDNESDAY. THERE REMAINS SOME INSTABILITY THROUGH THE
NIGHT AND BULK SHEAR MAY ACTUALLY INCREASE OVERNIGHT, SO THERE
REMAINS THE POTENTIAL FOR SOME STRONG STORMS.

LOWS TONIGHT ARE A BLEND OF MAV/MET MOS AND MOSGUIDE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THERE WAS ABOUT A 50/50 SPLIT BETWEEN THE GFS AND WRF-NMMB
INITIALIZATION AT 500MB. FARTHER DOWNWARD, THE WRF-NMMB LOOKED
BETTER. DP/DTING THE WESTERN CONUS RIDGE LOOKS STRONGER, WHILE THE
ERN NOAM TROF IS BROADER. WHILE THE MODELS AGREE ON A CONTINUATION
OF THIS OVERALL SYNOPTIC PATTERN, THEY VARY ON DETAILS AND
CONTINUE TO FIND THEMSELVES IN ODD POSITIONS WITH THE NORMALLY
SLOWER ECMWF AND WRF-NMMB CONSIDERABLY FASTER THAN THE OTHER
MEDIUM RANGE MODELS. AS PER PMDHMD WE ARE LEANING AWAY FROM THESE
FASTER RESULTS AND GOING MORE TOWARD CONTINUITY. REGARDLESS WITH
THE CURRENT PATTERN REMAINING IN PLACE IT IS TOUGH TO CONFIDENTLY
PREDICT MUCH PROLONGED DRY WEATHER.

THE START OF THE LONG TERM DOES HAVE DECENT MODELING CONSENSUS.
WHILE THE WARM FRONT SHOULD BE LIFTING NORTHEAST OF OUR CWA,
SHORT WAVES INTERACTING WITH THE WARM SECTOR SHOULD RE-GENERATE
MORE SHOWERS AND TSTMS RATHER QUICKLY ON WEDNESDAY MORNING. COLD
POCKET ALOFT COUPLED WITH NEAR NEUTRAL LOWER LEVEL THERMAL
FIELDS KEEP PREDICTED TOTAL TOTALS AT OR AROUND 50C.
APPROPRIATELY MIXED LAYER CAPES (ABOVE 1000J IN DELMARVA) PEAK
DURING THE MORNING AND DECREASE AS THE AFTERNOON PROGRESSES AS
THE COLD POCKET GETS SHEARED. HIGHEST POPS ARE IN THE MORNING WITH
A TRAIL OFF AS THE DAY CONTINUES. STRONGER SHEAR AND CAPE ARE
DECOUPLED AND (CAPE) MAY NOT RAMP UP FAST ENOUGH GIVEN TIMING OF
FEATURES FOR SEVERE WHICH LOOKS BETTER NORTHEAST OF OUR CWA. AIR
MASS SUPPORTIVE OF MID TO UPPER 80S FOR MAX TEMPS MOST OF OUR CWA.

GIVEN THE BRIEF FLATTENING OF THE TROF ALOFT, WE DID NOT CARRY
MUCH OF A CHANCE OF THUNDER INTO THE NIGHT AND NO POPS ANYWHERE
OVERNIGHT. STAT GUIDANCE MINS LOOK REASONABLE.

ON THURSDAY THE FRONTAL BOUNDARY IS EXPECTED TO STALL JUST SOUTH OF
OUR CWA. FROM HERE THE TIMING OF IMPULSES ON THE FRONT START TO
DIVERGE. REGARDLESS, THE BOUNDARY IS CLOSE ENOUGH TO ACT AS A
TRIGGER WITH HIGHER CONFIDENCE (THUS HIGHER POPS) IN THE SOUTHEASTERN
PART OF UR CWA. MIXED LAYER CAPES IN DELMARVA REACH THE LOWER
1000S, BUT ARE RELATIVELY LOW FARTHER TO THE NORTHWEST. THUNDER
CHANCES MAY BE OVERSTATED. THERMAL FIELDS SUGGEST A 2-3F DROP OFF
IN MAX TEMPS FROM WED.

NOW THE MODELS REALLY START DIVERGING FOR THURSDAY NIGHT AND FRIDAY
WITH THE GFS AND CAN GGEM EMPHASIZING FRIDAY WITH THE ECMWF AND
WRF THURSDAY NIGHT. WHERE MODELS AGREE IS THAT INSTABILITY IN OUR
CWA IS MODEST AND THERE ARE HIGHER CHANCES SOUTH THAN NORTH.
TIMING RESOLUTION IS TOO UNCERTAIN TO FORECAST DRY WEATHER FOR
EITHER PERIOD. WE DID STEER HIGHER POPS INTO THURSDAY NIGHT AS THE
GEFS IS SLIGHTLY FASTER THAN THE OP GFS.

IT DOES NOT BECOME MUCH CLEARER FOR INDEPENDENCE DAY WITH THE ECMWF
FORECASTING A DRY DAY AND THE CAN GGEM HAVING A TOTAL WASHOUT. MOST
MODELS ARE NOT INDICATING A SFC LOW ON THE LEVEL OF LAST SATURDAY,
SO FOR NOW WE KEPT THE FORECAST FOR INDEPENDENCE DAY CLOSE TO
CONTINUITY AND SUMMER CLIMO AND NOT SOUND LIKE A TOTAL LOSS.

SUNDAY/MONDAY REMAIN CLOSE TO CONTINUITY. WITH BOTH THE GFS AND EC
DRY WE HAVE SUNDAY PREDICTED TO BE THE BETTER OF THE TWO WEEKEND
DAYS AND KEPT THE CHANCE FOR THUNDERSTORMS IN FOR MONDAY AS THE
WARM FRONT IS PREDICTED TO RETURN.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

GENERAL VFR CONDITIONS WILL PERSIST ACROSS THE TAF SITES TODAY,
ALTHOUGH CLOUD COVER WILL CONTINUE TO INCREASE AND LOWER THROUGH THE
DAY. SHOWERS WILL BE ON THE INCREASE THROUGH THE MORNING AND INTO
THE AFTERNOON. WITH INSTABILITY INCREASING TODAY, THERE WILL BE A
CHANCE OF THUNDERSTORMS. ANY SHOWERS OR THUNDERSTORMS HAVE THE
POTENTIAL TO TEMPORARILY REDUCE VSBYS AND/OR CIGS. WINDS WILL
GENERALLY BE SOUTH TO SOUTHEAST, AND COULD GUST AROUND 15-20 KNOTS
LATER THIS MORNING INTO THIS AFTERNOON.

A CHANCE OF SHOWERS WILL CONTINUE TONIGHT, ALONG WITH THE CHANCE FOR
SCATTERED THUNDERSTORMS. ANY SHOWERS OR THUNDERSTORMS HAVE THE
POTENTIAL TO TEMPORARILY REDUCE VSBYS AND/OR CIGS. THERE IS A BETTER
POTENTIAL FOR LOWER VSBYS OVERNIGHT AS A WARM FRONT LIFTS ACROSS THE
AREA. WIND GUSTS WILL DROP OFF BY SUNSET, WITH A SOUTHERLY FLOW
REMAINING THROUGH THE NIGHT.

OUTLOOK...
WEDNESDAY...MAINLY VFR EXCEPT MVFR OR IFR CONDITIONS WITH
SCATTERED SHOWERS AND THUNDERSTORMS.

WEDNESDAY NIGHT...MOSTLY VFR WITH ANY PCPN CHANCES DECREASING
QUICKLY.

THURSDAY THROUGH SATURDAY...PREDOMINATELY VFR, BUT SOME
MVFR OR IFR CONDITIONS DURING SCATTERED SHOWERS AND THUNDERSTORMS.
IMPACT OUTLOOKED TO BE GREATER FOR SOUTHERN AIRPORTS AND TERMINALS.

&&

.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS WILL REMAIN ACROSS THE WATERS
TODAY INTO TONIGHT, ALTHOUGH WINDS MAY GUST AROUND 20 KNOTS AT
TIMES. SEAS WILL REMAIN AROUND 3-4 FEET. THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. HIGHER
WINDS AND WAVES COULD OCCUR WITH ANY SHOWERS OR THUNDERSTORMS.

OUTLOOK...
WEDNESDAY AND WEDNESDAY NIGHT...SEAS ON THE OCEAN MAY APPROACH SMALL
CRAFT ADVISORY CRITERIA IN PRE FRONTAL SOUTHERLY FLOW, BUT THERE
IS CONSIDERABLE UNCERTAINTY.

THURSDAY AND THURSDAY NIGHT...WINDS AND SEAS SHOULD REMAIN BELOW SCA
CRITERIA.

FRIDAY THROUGH SATURDAY...SEAS ON THE SOUTHERN OCEAN WATERS MIGHT
REACH SMALL CRAFT ADVISORY LEVELS PENDING THE STRENGTH OF THE LOW
PRESSURE SYSTEM ON THE FRONTAL BOUNDARY. CONFIDENCE IS LESS THAN
AVERAGE.

&&

.RIP CURRENTS...
BASED ON OUR LOCAL FORECAST APPLICATION USING A 3 FOOT WAVES/8
SECOND PERIOD AND SOUTHEAST WIND AROUND 12 KNOTS, WE WILL CONTINUE
WITH A MODERATE RISK OF RIP CURRENTS FOR NEW JERSEY AND LOW FOR
DELAWARE.

&&

.CLIMATE...
THE CHART BELOW SHOWS RAINFALL STATISTICS AT OUR FOUR BIG CLIMATE
SITES THRU 6/29. THE COLUMNS ARE BROKEN DOWN BY SITE, "POR" (HOW
FAR RECORDS DATE BACK), JUNE 2015 RAINFALL, NORMAL JUNE RAINFALL,
JUNE 2015 RAINFALL RANKING, AS WELL AS THE WETTEST JUNE ON RECORD.

SITE    POR     JUNE    NORMAL    RANK   WETTEST

ILG     1894    12.46    3.50      2ND     13.66 (2013)
ACY     1874     8.04    2.81      2ND      8.45 (1920)
ABE     1922     7.02    3.86      6TH     10.51 (1938)
PHL     1872     7.23    3.08     10TH     10.56 (2013)

AT THIS TIME, IT HAS BEEN THE SECOND WETTEST JUNE ON RECORD IN
BOTH WILMINGTON AND ATLANTIC CITY. WITH TODAY BEING THE LAST DAY
IN THE MONTH, CURRENT FORECASTS DO NOT FAVOR EITHER SITE BREAKING
THEIR ALL-TIME JUNE RAINFALL RECORD. HOWEVER, IT WOULD ONLY TAKE
A HEAVY SHOWER OR THUNDERSTORM TO CLOSE THE GAP, WHICH IS 0.41
INCHES IN ATLANTIC CITY AND 1.2 INCHES IN WILMINGTON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI
NEAR TERM...FRANCK/ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GIGI
AVIATION...GIGI/ROBERTSON
MARINE...GIGI/ROBERTSON
RIP CURRENTS...
CLIMATE...FRANCK
Hazardous weather outlook, Jun 30, 12:36 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
136 PM EDT TUE JUN 30 2015

DEZ001-MDZ008-012-015-019-020-PAZ054-055-060>062-070-071-101>106-
011745-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
136 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-NJZ001-007>010-015>018-021-011745-
KENT-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-
CAMDEN-CUMBERLAND-
136 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ003-NJZ012-013-019-020-022-023-027-011745-
INLAND SUSSEX-MIDDLESEX-WESTERN MONMOUTH-NORTHWESTERN BURLINGTON-
OCEAN-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
136 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND NIGHT COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-024>026-011745-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
136 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

SOME THUNDERSTORMS LATE THIS AFTERNOON AND NIGHT COULD BE STRONG
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-011745-
DELAWARE BEACHES-
136 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS LATE THIS AFTERNOON AND NIGHT COULD BE STRONG
WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-450>455-011745-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
136 PM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-011745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
136 PM EDT TUE JUN 30 2015

...SEVERE THUNDERSTORM WATCH 372 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 30, 12:55 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EDT TUE JUN 30 2015

PAZ060-101-301845-
BERKS-WESTERN CHESTER-
155 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHESTER...SOUTHEASTERN
BERKS AND WESTERN MONTGOMERY COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS NEAR HONEY BROOK...OR 7
MILES SOUTHEAST OF NEW HOLLAND...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

THIS STORM WILL BE NEAR...
  COATESVILLE AND HONEY BROOK AROUND 205 PM EDT.
  ELVERSON...NEW MORGAN AND GLENMOORE AROUND 220 PM EDT.
  BIRDSBORO AND PUGHTOWN AROUND 240 PM EDT.
  CEDARVILLE AROUND 245 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MODENA...THORNDALE...
LORANE...SOUTH POTTSTOWN...KENILWORTH...AMITY GARDENS...SOUTH
COATESVILLE...ATGLEN...SPRING CITY AND STOWE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN PENNSYLVANIA.

LAT...LON 3987 7599 3995 7600 4004 7593 4011 7594
      4014 7588 4020 7597 4034 7583 4026 7568
      4024 7570 4024 7565 4019 7554 4015 7552
      4016 7550 4014 7551 4013 7549 4004 7565
      4003 7571 3999 7573 3984 7602
TIME...MOT...LOC 1754Z 226DEG 19KT 4005 7596

MWG
Local storm report, Jun 30, 1:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
219 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     TREXLERTOWN             40.55N  75.61W
06/30/2015                   LEHIGH             PA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR THE TREXLERTOWN SHOPPING
            CENTER.

&&

EVENT NUMBER PHI1500490

MEOLA
Special weather statement, Jun 30, 1:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
219 PM EDT TUE JUN 30 2015

MDZ008-PAZ101-102-301845-
CECIL-EASTERN CHESTER-WESTERN CHESTER-
219 PM EDT TUE JUN 30 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN NEW CASTLE...
NORTHWESTERN CECIL...WESTERN DELAWARE...CHESTER AND WESTERN
MONTGOMERY COUNTIES...

AT 219 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR GAP TO HOMEVILLE TO NEAR OXFORD...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WEST CHESTER...POTTSTOWN...PHOENIXVILLE...COATESVILLE...WESTTOWN...
DOWNINGTOWN...KENNETT SQUARE...OXFORD...ROYERSFORD...PARKESBURG...
WEST GROVE...HONEY BROOK...ELVERSON...MARSHALLTON...HOMEVILLE...MOUNT
VERNON...COCHRANVILLE...GLENMOORE...LADENBERG AND CEDARVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3987 7599 3995 7600 4004 7593 4008 7593
      4025 7567 4022 7561 4024 7560 4020 7557
      4020 7555 4006 7552 3993 7553 3988 7559
      3984 7559 3982 7568 3978 7573 3972 7601
      3982 7603
TIME...MOT...LOC 1819Z 238DEG 31KT 3996 7599 3986 7597 3975 7598

HEAVENER
Local storm report, Jun 30, 1:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
234 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     TREXLERTOWN             40.55N  75.61W
06/30/2015                   LEHIGH             PA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR THE TREXLERTOWN SHOPPING
            CENTER.

0233 PM     HAIL             COPLAY                  40.67N  75.50W
06/30/2015  M0.88 INCH       LEHIGH             PA   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN COPLAY.

&&

EVENT NUMBER PHI1500490 PHI1500491

MEOLA
Special weather statement, Jun 30, 1:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
234 PM EDT TUE JUN 30 2015

DEZ001-MDZ008-PAZ101-102-301900-
NEW CASTLE-CECIL-CECIL-EASTERN CHESTER-WESTERN CHESTER-
234 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW CASTLE...
CENTRAL CECIL AND SOUTH CENTRAL CHESTER COUNTIES...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS OVER HAVRE DE GRACE...OR
NEAR ABERDEEN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEWARK...ELKTON...CALVERT...NORTH EAST...RISING SUN...CHARLESTOWN...
BLAKE...PLEASANT HILL...ANDORA...FARMINGTON...BARKSDALE...WEST
NOTTINGHAM...FAIR HILL...GLEN WESTOVER...WOODLAWN...APPLETON...CHERRY
HILL...BAY VIEW...LOMBARD AND ZION.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3980 7590 3965 7569 3951 7594 3950 7598
      3952 7598 3955 7603 3955 7608 3964 7616
      3965 7616
TIME...MOT...LOC 1834Z 233DEG 25KT 3955 7613

HEAVENER
Special weather statement, Jun 30, 1:48 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT TUE JUN 30 2015

PAZ070-101>104-301945-
EASTERN CHESTER-WESTERN MONTGOMERY-DELAWARE-EASTERN
MONTGOMERY-WESTERN CHESTER-
248 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DELAWARE...CENTRAL
CHESTER AND SOUTHWESTERN MONTGOMERY COUNTIES...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS OVER COATESVILLE...OR 9
MILES WEST OF WEST CHESTER...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST CHESTER...NORRISTOWN...PHOENIXVILLE...WEST NORRITON...EAST
NORRITON...COATESVILLE...DOWNINGTOWN...CONSHOHOCKEN...COLLEGEVILLE...
ROYERSFORD...TRAPPE...SCHWENKSVILLE...VALLEY FORGE...MARSHALLTON...
GLENMOORE...BRYN MAWR...KING OF PRUSSIA...CHESTER SPRINGS...RADNOR
TOWNSHIP AND TROUT LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3987 7578 4002 7592 4026 7547 4003 7525
TIME...MOT...LOC 1847Z 242DEG 22KT 3998 7578

HEAVENER

The radar

The Philadelphia radar (KDIX), 122 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lehigh

When
June 30, 1:50 PM EST to 5:00 PM EST
Where
Lehigh County, 0.44 mi NE of Coplay to 0.43 mi NNW of Coplay
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.674, -75.493

In addition to the severe weather, torrential downpours caused flash flooding in Coplay Borough. Several roadways were flooded with vehicles trapped in flood waters. A water rescue occurred on Catherine Street. Doppler radar storm total estimates reached around two inches.

Flash Flood, Northampton

When
June 30, 2:10 PM EST to 5:00 PM EST
Where
Northampton County, 0.12 mi SSW of North Catasaugua to 0.24 mi NW of Navarro
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.678, -75.481

In addition to the severe weather, torrential downpours caused flash flooding in Northampton Borough as the Dry Run flooded. On Banks Street, about 12 to 14 homes were flooded. Gasoline was also released into the flood waters. Flash flooding extended to East 8th Street where one home suffered structural damage and two people were trapped inside. The family was displaced and assisted by the Red Cross. Doppler radar storm total estimates reached around two inches.

Heavy Rain, Delaware

When
June 30, 3:00 PM EST to 4:30 PM EST
Where
Delaware County, 0.79 mi NE of Moore to 0.86 mi SSW of Glenolden
Reported by
Newspaper
Coordinates
39.888, -75.309

Heavy rain caused poor drainage flooding at the Prospect Park SEPTA commuter rail line station.

Flash Flood, Monroe

When
June 30, 6:00 PM EST to 11:59 PM EST
Where
Monroe County, 0.81 mi NNW of Misertown to 1.61 mi WSW of Mt Zion
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
41.091, -75.274

A series of thunderstorms with very heavy rain caused flash flooding in central Monroe County that lasted into the overnight of the 30th. Hardest hit were Chestnuthill and Pocono Townships. The Monroe County Office of Emergency Management urged motorists to stay off the road. In Chestnuthill Township, the Pohopoco Creek flooded near Camp Jaycee. Merwinesburg Road was closed from Pennsylvania State Route 115 to Jonas Road. Ziegler Road was also closed near Jonas Road. In Pocono Township, southbound Pennsylvania State Route 611 along the Pocono Creek and near the intersection with Pennsylvania State Route 715 in Tannersville was flooded. There were mud slides in the area also. Farther south along the same creek, Warner Road (a partial wash-out) and Pennsylvania State Route 611 were also closed because of flooding. In Polk Township, Dotters Corner Road (near Dotters Creek) near Pennsylvania State Route 534 was flooded and closed. Event precipitation totals included 4.63 inches in Pocono Pines, 3.84 inches in Pocono Summit, 2.78 inches in Saylorsburg and 2.71 inches in McMichaels.

Flash Flood, Carbon

When
June 30, 6:00 PM EST to 11:00 PM EST
Where
Carbon County, 1.59 mi E of Meckesville to 2.41 mi SW of Jim Thorpe
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
41.001, -75.519

A series of thunderstorms with very heavy rain caused flash flooding of smaller streams and poor drainage locations in central Carbon County from around Lehighton northeast through parts of Penn Forest and Towamensing Townships to the Monroe County border. Event precipitation totals include 3.57 inches in Lehighton and 3.19 inches in Jim Thorpe and 2.28 inches in Albrightsville. Doppler Radar storm total estimates reached nearly 5 inches along the Monroe County border in the Pohopoco Creek drainage basin.

Flash Flood, Monroe

When
June 30, 7:58 PM EST to 9:30 PM EST
Where
Monroe County, 1.55 mi ESE of Henryville to 1.74 mi NW of Analomink
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.092, -75.222

The Brodhead Creek near Anamolink was above its 8 foot flood stage from 858 p.m. EDT through 1030 p.m. EDT on the 30th. It crested at 8.13 feet at 930 p.m. Pennsylvania State Route 447 which is located along the creek was flooded and remained closed into the overnight.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587353, 587354, 591765, 587340, 587682, 587183.